Minnesota, 2020Cold in Minnesota, January 18 to 19, 2020
January 18 to 19, 2020 · NWS FSD · 8 events in 8 counties and zones
Brisk winds in advance of the center of strong arctic high pressure brought wind chill readings to -25 to -35 during the overnight and morning of January 19.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Brisk winds in advance of the center of strong arctic high pressure brought wind chill readings to -25 to -35 during the overnight and morning of January 19.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 18, 5:32 AM CST, 4 hours 28 minutes earlier.
Area forecast discussion, Jan 18, 5:32 AM CST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
532 AM CST Sat Jan 18 2020
.SHORT TERM...(Today through Sunday)
Issued at 339 AM CST Sat Jan 18 2020
Strong arctic front working across the forecast area with winds
gusting to 50-60 mph behind the front. Temperatures plummeting
behind the front, and will struggle to make much of a recovery today
with strong cold air advection. Pressure rises decrease throughout
the day, but strong cold air advection along with a tight pressure
gradient remain in place. With 40-45 knots at 925 hpa, will keep the
blizzard warning going as is. With temperatures near zero, wind
chills are already approaching advisory criteria. Will cover wind
chills within the blizzard warning, but as the winds drop off enough
this evening to allow the blizzard warning to expire, wind chills
will remain a problem through the overnight into Sunday. Have
issued a wind chill advisory for wind chills up to wind chill
warning criteria, but day shift will need to consider a wind chill
warning for locations along the Buffalo Ridge tonight.
Frigid temperatures are expected tonight into Sunday with
temperatures remaining below zero in many locations. Have wind chill
advisory going through mid-day Sunday, but may need to extend into
Monday before the region sees relief.
.LONG TERM...(Monday through Friday)
Issued at 339 AM CST Sat Jan 18 2020
On Monday there is a moisture starved wave dropping down from
Canada. Very efficient atmosphere in place with deep dendritic layer
from the surface through 10,000 feet. Despite the lack of moisture,
have added mention of flurries Monday morning.
Still looks like a warm up is expected through midweek. Thereafter,
the pattern gets fairly active with a series of waves moving through
the region. Models are still not in great agreement on the various
features, so have left the blend as is for the time being.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 523 AM CST Sat Jan 18 2020
Ground blizzard conditions expected today as strong gusty winds
create blowing snow reducing visibility. As winds slowly decrease
this afternoon from west to east, visibility is expected to
improve. Breezy conditions continue tonight, though visibilities
should eventually improve to VFR.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Chill Advisory from 6 PM this evening to noon CST Sunday
for SDZ038>040-052>056-058>062-064>071.
Blizzard Warning until 6 PM CST this evening for SDZ039-040-
054>056-061-062-066-067-070-071.
Blizzard Warning until 3 PM CST this afternoon for SDZ038-050-
052-053-057>060-063>065-068-069.
MN...Wind Chill Advisory from 6 PM this evening to noon CST Sunday
for MNZ071-072-080-081-089-090-097-098.
Blizzard Warning until 6 PM CST this evening for MNZ071-072-080-
081-089-090-097-098.
IA...Wind Chill Advisory from 6 PM this evening to noon CST Sunday
for IAZ001>003-012>014-020>022-031-032.
Blizzard Warning until 6 PM CST this evening for IAZ001>003-
012>014-020>022-031-032.
NE...Wind Chill Advisory from 6 PM this evening to noon CST Sunday
for NEZ013-014.
Blizzard Warning until 6 PM CST this evening for NEZ013-014.
&&
SHORT TERM...BT
LONG TERM...BT
AVIATION...BTHazardous weather outlook, Jan 18, 5:00 AM CST, 5 hours before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
500 AM CST Sat Jan 18 2020
SDZ038-052-053-058>060-064-065-068-069-191100-
Beadle-Jerauld-Sanborn-Aurora-Davison-Hanson-Douglas-Hutchinson-
Bon Homme-Yankton-
500 AM CST Sat Jan 18 2020
This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.
.DAY ONE...Today and tonight.
Strong northwest winds with gusts up to 60 mph are expected to create
blizzard with whiteout conditions through mid afternoon. Winds will
slowly decrease this afternoon into the evening, but the bitterly
cold temperatures will produce wind chills of 20 to 30 below zero.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Wind chills of twenty to twenty five degrees below zero can be
expected through Monday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ039-040-054>056-061-062-066-067-070-071-191100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings-Miner-Lake-Moody-
McCook-Minnehaha-Turner-Union-
500 AM CST Sat Jan 18 2020
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.
.DAY ONE...Today and tonight.
Strong northwest winds with gusts up to 55 mph are expected to
create blizzard with whiteout conditions. Winds will slowly decrease
this evening, but the bitterly cold temperatures will produce wind
chills of 25 to 35 below zero.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Wind chills of 20 to 30 below zero can be expected through Monday
morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SDZ050-057-063-191100-
Gregory-Brule-Charles Mix-
500 AM CST Sat Jan 18 2020
This Hazardous Weather Outlook is for south central South Dakota.
.DAY ONE...Today and tonight.
Strong northwest winds with gusts up to 55 mph are expected to
create blizzard with whiteout conditions into early afternoon. Winds
will slowly decrease this evening, but the bitterly cold
temperatures will produce wind chills of 15 to 25 below zero.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Wind chills of 20 to 25 below zero can be expected through Monday
morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jan 18, 6:02 AM CST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
602 AM CST SAT JAN 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 AM BLIZZARD 1 ENE MADISON 44.02N 97.08W
01/18/2020 LAKE SD AWOS
AWOS STATION KMDS MADISON AIRPORT HAS BEEN
REPORTING BLIZZARD CONDITIONS FOR THE PAST 3
HOURS. VISIBILITY HAS BEEN BELOW 1/2 TO 1/4
MILE, FALLING SNOW, WITH WINDS GUSTING OVER
55 MPH.
&&
ATLocal storm report, Jan 18, 6:08 AM CST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
608 AM CST SAT JAN 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY SNOW 3 N SIOUX FALLS 43.59N 96.73W
01/18/2020 M7.1 INCH MINNEHAHA SD OFFICIAL NWS OBS
24 HOUR SNOWFALL TOTAL.
&&
ATLocal storm report, Jan 18, 6:25 AM CST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
625 AM CST SAT JAN 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY SNOW 2 S HURON 44.34N 98.22W
01/18/2020 M6.3 INCH BEADLE SD OFFICIAL NWS OBS
24 HOUR SNOWFALL TOTAL.
&&
ATLocal storm report, Jan 18, 8:06 AM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
806 AM CST SAT JAN 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY SNOW HULL 43.19N 96.13W
01/18/2020 E6.0 INCH SIOUX IA PUBLIC
STORM TOTAL SNOWFALL, RECEIVED REPORT VIA
SOCIAL MEDIA.
&&
ATLocal storm report, Jan 18, 8:45 AM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
845 AM CST SAT JAN 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 AM BLIZZARD 2 ENE WORTHINGTON 43.63N 95.57W
01/18/2020 NOBLES MN AWOS
AWOS STATION KOTG WORTHINGTON AIRPORT HAS
BEEN REPORTING BLIZZARD CONDITIONS FOR THE
PAST 3.5 HOURS. VISIBILITY HAS BEEN BELOW
1/2 TO 1/4 MILE, FALLING SNOW, WITH WINDS
GUSTING OVER 45 MPH.
&&
ATLocal storm report, Jan 18, 9:24 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
924 AM CST SAT JAN 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM HEAVY SNOW 4 SSE SIOUX FALLS 43.49N 96.71W
01/18/2020 M7.2 INCH LINCOLN SD CO-OP OBSERVER
STORM TOTAL SNOWFALL, RECEIVED REPORT VIA
SOCIAL MEDIA.
&&
ATCold/Wind Chill, Pipestone
- When
- January 18, 10:00 AM CST to January 19, 10:00 AM CST
- Where
- Pipestone forecast zone
- Reported by
- RAWS
- Coordinates
- 44.023, -96.259 (the zone’s center; the record gives no point)
Coldest wind chill readings reached -36F around 2230CST January 18 at Pipestone.
Cold/Wind Chill, Lincoln
- When
- January 18, 11:00 AM CST to January 19, 11:00 AM CST
- Where
- Lincoln forecast zone
- Reported by
- Mesonet
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
Coldest wind chill readings reached -38F at 2200CST January 18 at a location 3 miles south of Hendricks.
Cold/Wind Chill, Lyon
- When
- January 18, 11:00 AM CST to January 19, 11:00 AM CST
- Where
- Lyon forecast zone
- Reported by
- AWOS
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
Coldest wind chill readings reached -32F at 2300CST January 18 at Marshall.
Cold/Wind Chill, Murray
- When
- January 18, 11:00 AM CST to January 19, 11:00 AM CST
- Where
- Murray forecast zone
- Reported by
- AWOS
- Coordinates
- 44.022, -95.763 (the zone’s center; the record gives no point)
Coldest wind chill readings reached -33F at 2300CST January 18 at Slayton.
Cold/Wind Chill, Nobles
- When
- January 18, 11:00 AM CST to January 19, 10:00 AM CST
- Where
- Nobles forecast zone
- Reported by
- AWOS
- Coordinates
- 43.674, -95.753 (the zone’s center; the record gives no point)
Coldest wind chill readings reached -35F around 1900CST January 18 at Worthington.
Cold/Wind Chill, Rock
- When
- January 18, 11:00 AM CST to January 19, 12:00 PM CST
- Where
- Rock forecast zone
- Reported by
- AWOS
- Coordinates
- 43.675, -96.253 (the zone’s center; the record gives no point)
Coldest wind chill readings reached -29F at 2100CST January 18 at Luverne.
Cold/Wind Chill, Jackson
- When
- January 18, 1:00 PM CST to January 19, 11:00 AM CST
- Where
- Jackson forecast zone
- Reported by
- AWOS
- Coordinates
- 43.674, -95.154 (the zone’s center; the record gives no point)
Coldest wind chill readings reached -32F at 0200CST January 19 at Jackson.
Cold/Wind Chill, Cottonwood
- When
- January 18, 4:00 PM CST to January 19, 11:00 AM CST
- Where
- Cottonwood forecast zone
- Reported by
- AWOS
- Coordinates
- 44.007, -95.181 (the zone’s center; the record gives no point)
Coldest wind chill readings reached -33F at 0100CST January 19 at Windom.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Colorado, January 18, 20201 death · 1 event
- Avalanche in Utah, January 18, 20201 death · 1 event
- Lakeshore Flood and Lake-Effect Snow in New York, January 18 to 19, 2020$150,000 · 10 events
- Lake-Effect Snow in Pennsylvania, January 18 to 19, 2020$45,000 · 3 events
- Winter Weather in New York, January 18 to 19, 202027 events
- Cold in South Dakota, January 18 to 19, 202024 events
- Winter Weather in Virginia, January 18, 202022 events
- Winter Storm and Winter Weather in Vermont, January 18 to 19, 2020$10,000 · 16 events
- Winter Weather in Maryland, January 18, 202013 events
- Winter Weather in Pennsylvania, January 18, 202013 events
- Winter Weather in New Jersey, January 18, 202012 events
- Winter Weather in West Virginia, January 18, 202011 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 874286, 874278, 874280, 874283, 874285, 874288, 874271, 874230.